Our Hours

The office will be CLOSED on

Thurs November 22 and Friday November 23

for the Thanksgiving Holiday.

Mon & Fri 10:00am thru 6:00pm
Tues & Sun CLOSED
Wednesday 9:00am thru 5:00pm
Thursday 10:00am thru 7:00pm
Saturday 10:00am thru 2:00pm

Find Us

1360 Montauk Highway, Suite 2E
Mastic, NY 11950
Phone: (631) 281-2474 | (631) 281-2476


Dry eye is a very common problem that affects women more than men and becomes more prevalent as people get older.

It can present in many ways with symptoms that can include a foreign body sensation, burning, stinging, redness, blurred vision and dryness. Tearing is another symptom and occurs because the eye initially becomes irritated from the lack of moisture and then there is a sudden flood of tears in response to the irritation.

Unfortunately, this flood of tears can wash out other important components of the tear film that are necessary for proper eye lubrication. Signs and symptoms can range from mild to severe.

There are medications that have the potential to worsen the symptoms of dry eye. Here are the broad categories and specific medications that have been known to potentially worsen the symptoms:

  • Blood Pressure Medications - Beta blockers such as Atenolol (Tenormin), and diuretics such as Hydrochlorothiazide.
  • GERD (gastro-esophageal reflux disorder) Medications - There have been reports of an increase in dry eye symptoms by patients on these medications, which include Cimetidine (Tagamet), Rantidine (Zantac), Omerprazole (Prilosec), Lansoprazole (Prevacid), and Esomeprazole (Nexium).
  • Antihistamines - More likely to cause dry eye: Diphenhydramine (Benadryl), loratadine (Claritin). Less likely to cause dry eye: Cetirizine (Zyrtec), Desloratadine (Clarinex) and Fexofenadine (Allegra). Many over-the-counter decongestants and cold remedies also contain antihistamines and can cause dry eye.
  • Antidepressants - Almost all of the antidepressants, antipsychotic and anti-anxiety drugs have the propensity to worsen dry eye symptoms.
  • Acne medication - Oral Isotretinoin.
  • Hormone Replacement Therapy - The estrogen in HRT has been implicated in dry eye.
  • Parkinson's Medication - Levodopa/Carbidopa (Synamet), Benztropine (Cogentin), Procyclidine (Kemadrin).
  • Eye Drops - In addition to oral medications many eye drops can actually increase the symptoms of dry eye, especially drops with the preservative BAK.

If you are suffering from dry eye and are using any of the medications above you should discuss this with your ophthalmologist and medical doctor. Don't stop these medications on your own without consulting your doctors.

 

Article contributed by Dr. Brian Wnorowski, M.D.

The content of this blog cannot be reproduced or duplicated without the express written consent of Eye IQ


Read full article on Blog


Latest News

Diabetic Retinopathy Explained
November 14, 2018
Diabetic Retinopathy Explained Diabetic Retinopathy is an eye condition that affects the retina in people who have diabetes. The retina is...

Accepted Payment Methods

We accept all forms of payment including flexible spending, debit cards, VISA, Apple Pay, MasterCard, Discover Network, and American Express.

apple payvisa, Mastercard, Discover, American Express

Video Education Library

bcm_videoplayer_banner
View More Educational Videos